Erlotinib is a chemo drug. It is being evaluated as adjuvant treatment for patients with resected head of pancreas adenocarcinoma under controls of the RTOG 0848 study. RTOG 0848 is a phase III clinical trial that will involve over 900 subjects...
About a week ago, my mom was invited to be a part of the study. We thought it to be a pretty neat deal, since it is felt that erlotinib might improve overall long term prognosis with regard to return of cancer. Erlotinib is said to block a gene important to cancer growth.
After asking the Principal Investigator for RTOG 0848, we were told that the study allowed for dose adjustments according to clinical need of the patient. However, that particular representation turned out to be mostly true and a little bit false.
Adjustments upon initiation are not allowed in RTOG 0848, and adjustments are only considered scientifically appropriate after study participants have already started using the medication for at least a week.
Our initial excitement to do with Mom's involvement in the RTOG 0848 study eventually evolved into second thoughts. We really needed to be educated with regard to possible effects of erlotinib for those who have problems with drug metabolization; the reason for our concern - family history of adverse reactions to medications. One in our family has issues to do with cytochrome P450 2D6; because such a problem is present in my daughter - there is a possibility that it is present in my mom.
CYP2D6 is a liver enzyme of the cytochrome P450 super family. My simple focus remains on the fact that CYP2D6 is involved with the metabolization and elimination of one-forth of all prescription drugs, and even many over the counter drugs. However, the science behind all if it is very complicated...and seems to have infinite enzyme kinetic possibilities - according to how many drugs an individual might have to take for treatment.
The short view of Mom's experience with medication is that she never really has utilized medication over her lifetime. She did take an aspirin here and there but really never liked to take the newer types of over the counter medications because of the effects they had on her. She attempted use of valium for wisdom tooth pain years ago and became violently ill. She discovered, many years later, that she could take one-forth the regular dose of valium and not have the bad reaction. Before discovering the pancreatic cancer late last year, Mom had not been on any medications. in her early 70's.
About metabolism and erlotinib. The RTOG 0848 study that Mom was invited to be a part of is evaluating effects, both good and bad, of the drug erlotinib. Not everything is completely known with regard to this particular medication and its safety. Knowing what I know about my mom - my concern is that she might be a conclusive example of bad effects upon the very first week of treatment. What follows explains why I have this fear.
Three cases of severe hepatic impairment cause by erlotinib concludes that liver function abnormalities and even death, in three cases, were caused by eroltinib. In part, "This report introduces three cases of severe hepatic impairment within 1 week initiation of erlotinib therapy". The first case had only been on eroltinib for two days, the second case for seven days, the third case for six days. These cases had atypical metabolisms in common. Some of the findings:
"...in determining what causes severe hepatic toxicity, genetic polymorphisms are an important source of interindividual differences in drug metabolism. There are three mutations in the CYP3A4 coding sequence and one mutation in the CYP2D6 coding sequence, which we investigated. Our results showed that there were wild types among the three mutations in the CYP3A4 coding sequence. One case was heterozygous for the C188T in CYP2D6. Another case was homozygous for C188T. Homozygosity for C188T in CYP2D6 causes poor metabolism of the CYP2D6. Such patients have elevated drug concentrations and experience severe side effects.
Addtionally, the above cited paper relates that another patient died from fulminant hepatic failure as a result of erlotinib use, and that was while involved in phase III randomized clinical trials of erlotinib (in Europe).
Interaction of drug metabolism ...relates that certain genotypes of CYP2D6 have significant, less favorable response to cancer treatments overall. I am simply left wondering if this is because they die from overdose - while trying to fight the cancer.
Even with the developing apprehension, Mom decided she should try to work with the study group and show up to the appointment - since she thought they were willing alter dosages to suit her concerns with regard to her lifelong atypical response to medications. Based on what we thought, we presented the doctors with information and / or material that said:
- Individuals with a family history of adverse drug reaction to medications metabolized by CYP2D6 should be evaluated for the same issue.
- Erlotinib resulted in hepatic impairment and death, in individuals with the problem of metabolism, after a single week's initiation of therapy with the drug.
- My mom has never responded typically to any drug! Told to them in person.
After short review of what we presented, we essentially were told that the Cytochrome P450 2D6 Genotyping is useless and the doctors would not be able to do anything with the results - even if my mom proved to be a slow metabolizer of the 2D6 enzyme. The medical oncologist and Principal Investigator are convinced that there is no test that they can do that would be helpful to predict for toxicity - they suggest that the drug levels are not higher in patients with CYP3A5*3 and CYP2D6*4 abnormalities.
All this being said, maybe Mom should not be a part of the study due to her sensitivity to medication. The study will be good for those with more typical metabolism.
Mom gets sick from medications and has never been evaluated for the problem. Upon knowing that she would require cancer treatments like chemo and radiation, I thought it would be a good idea to check for the metabolism problems that probably exist in her, in order to offer a more careful approach in dosing her medications - even in the first week of therapy. Especially after finding the cases described previously. This seemed to make a whole lof of doctors uncomfortable. I do not really understand why they could not have opened their eyes to my mom's unique presentation, and I am troubled that they seemed more concerned with their study. I might simply be applying too much drama to a difficult situation...